Kathy Petersen’s Blog

Pinkeye

Posted in children by Kathy on March 8, 2008

I learned something new the other day–pinkeye can be caused by an allergy. I used to work at a pharmacy, and we’d dispense plenty of medicine for pinkeye, so I thought it was always bacterial, but it looked like my son was coming down with it. Something told me it wasn’t the contagious kind–for one thing, we haven’t been anywhere for him to get it; and for another, he’s been looking and acting a little…. different? lately–as if his allergies were bugging him, if that makes any sense. Also, his eyes seemed to be a little goopy, but they never progressed to the redness I expected from pinkeye (nor was my other son affected, nor my husband or myself, which I would expect since we’ve both wiped the goop out of his eyes but didn’t immediately go wash our hands). In fact, when my husband suggested it, I told him I didn’t think it was. But the next morning I looked it up online, and read the symptoms, which was precisely what my son’s eyes looked like–except not as bad. That’s also when I found out that pinkeye can be viral (which almost always clears up all by itself), or caused by allergies (which would of course be seasonal, clear up when the allergens were removed, or treated with Claritin or something). Well, “mommy instinct” told me it was allergies even before I called it “pinkeye”, so I started looking up alternative treatments. That’s pretty difficult, because you have to wade through all the kids who have allergies to peanuts and stuff like that–I mean severe, life-threatening allergies–or the ones with asthma and all that stuff. But I finally found a website selling vitamins and the mom said her son’s allergies cleared up within a few hours of taking these vitamins. They cost $16 for 2 months’ supply, plus shipping, which I thought a little excessive. So I looked at what it had in it, and it had vitamin C & E and bromelain. Well, I knew I could get chewable vitamin C, so I decided to go cheap and see what happened. I gave him a tablet yesterday, and this morning his eyes were almost completely clear, whereas before they were getting goopier every morning. I don’t want to give him too much (I know it can cause diarrhea, and not sure if there are any worse side effects than that), but I want his eyes to clear up, so I gave him another tablet this morning. His eyes are clear now. We’ll see what happens. Vitamin C is a lot cheaper and has fewer side effects than Claritin!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: